Healthcare & Clinical
Barthel Index of Activities of Daily Living (0–100 ADL Stroke & Rehab Score)
Sum the 10-item Mahoney & Barthel Index (0–100 in 5-point steps across Feeding, Bathing, Grooming, Dressing, Bowels, Bladder, Toilet Use, Chair/Bed Transfers, Mobility, and Stairs) and classify functional dependency.
Track stroke recovery and geriatric rehabilitation on the 0–100 Barthel ADL scale!
Mahoney and Barthel's 10-item Barthel Index measures what a rehabilitation patient ACTUALLY performs independently across basic Activities of Daily Living (ADLs) in 5-point increments totaling 0 to 100 points: two 5-point max items (Bathing 0/5, Grooming 0/5), six 10-point max items (Feeding 0/5/10, Dressing 0/5/10, Bowels 0/5/10, Bladder 0/5/10, Toilet Use 0/5/10, Stairs 0/5/10), and two heavily weighted 15-point mobility anchors (Bed-to-Chair Transfers 0/5/10/15 and Level Mobility 50 yards 0/5/10/15)!
Notice that checking 2*5 + 6*10 + 2*15 = 10 + 60 + 30 = 100 points AND verifying MOD(Score, 5) = 0 catches data-entry typos immediately! Standard Shah et al. dependency tiers classify 0–20 as Total Dependency, 21–60 as Severe Dependency, 61–90 as Moderate Dependency, 91–99 as Slight Dependency, and 100 as Complete ADL Independence.
| Barthel Total (0–100) | Shah Functional Dependency Tier | Rehabilitation Profile | Discharge Planning Implication |
|---|---|---|---|
| 0–20 points | Total Dependency | Acute dense hemiplegia | 24-hour skilled nursing / acute rehab |
| 21–60 points | Severe Dependency | Requires maximal transfer & toileting assist | Inpatient rehabilitation facility (IRF) |
| 61–90 points | Moderate Dependency | Example stroke rehab patient = 65 pts | Home health PT/OT + family assistance |
| 91–99 / 100 points | Slight Dependency / Independent (100) | Full self-care & stair negotiation | Independent community living |
Total 10-Item Barthel ADL Score (0 to 100 in 5-Point Multiples)
Validates non-negative subscores, 100-point ceiling, and 5-point step divisibility via MOD(SUM(B2:B11), 5) = 0.
=IF(OR(MIN(B2:B11) < 0, MAX(B3:B4) > 5, B2 > 10, MAX(B5:B8) > 10, MAX(B9:B10) > 15, B11 > 10, MOD(SUM(B2:B11), 5) <> 0), "Invalid Barthel Subscores", SUM(B2:B11))Shah Barthel Functional Dependency Classification
Classifies SUM(B2:B11) into Total (0–20), Severe (21–60), Moderate (61–90), Slight (91–99), or Independent (100).
=IF(SUM(B2:B11) = 100, "Independent (100)", IF(SUM(B2:B11) >= 91, "Slight Dependency (91-99)", IF(SUM(B2:B11) >= 61, "Moderate Dependency (61-90)", IF(SUM(B2:B11) >= 21, "Severe Dependency (21-60)", "Total Dependency (0-20)"))))Try the example
Use the original values or change them to test your understanding.